Note Number 44…Fitter Not Fatter…

It’s been a funny old year with plenty of ups and downs healthwise. Back in April I was diagnosed with Temporal Arteritis...no, I hadn’t heard of it either but I had a lot of headaches which wouldn’t ease with the taking of a paracetamol and I felt generally exhausted and unwell. When I went to the doctor and said that I had a headache but that also my scalp was very sore and I didn’t want to touch it…the alarm bells rang…blood samples were taken for tests and the next day the doctor rang urging me to go straight to the surgery whereupon she told me that the level of CRP (C-reactive protein levels, whatever that is) in my blood, was sky-high and that there was a strong possibility that I had TA. I was immediately prescribed steroids (prednisolone)  60 mg a day and booked in for a Temporal Artery Biopsy (they take a little bit of your artery out of the side of your head – yikes!). It was all very scary.

doctor

The result of the biopsy was inconclusive but when I saw the rheumatologist he decided that we (him and me I guess) should err on the side of caution. He said that it was at least 85% certain that I had TA and it can cause blindness which  seemed pretty serious.  The steroids were to be continued and gradually reduced over a period of time. It is now December and I’m down to 3 mg a day. The reason I’m telling you all this is because steroids can increase your weight, well,in the words of my son who is a nurse, ‘steroids make you feel hungry all the time mum they don’t actually make you put on the pounds. You just have to be strong!’ Thanks a bunch.
They make you want to eat as they give you this weird sensation in your mouth making it salivate  and giving you the constant feeling of needing to stuff your face.  ‘Eat a carrot or some celery!’ shouts the do-gooder…

It was all rather annoying as I had actually just lost ten pounds in Jan/Feb of 2017, and I tried hard not to eat but I’m afraid I did manage to pile those naughty pounds back on. You will have seen that I’ve cut down drastically on my alcohol intake and have enjoyed only the occasional G&T since the end of October and have expanded my cellar of non-alcoholic or de-alcholised wine. I’m coping with it well and last weekend when I took a sip of Sancerre, I actually found it too strong. Now my mother would be amazed that any of her children were not imbibing in some way. She had heart problems and I don’t want those as well as my TA so now that I’m on a reduced steroid dosage and I’m beginning to feel a bit like my old self,  I’ve put my mind to getting fitter and eating sensibly. .

As you know I’ve started the Laban Dance Class and I walk the dog every day for at least 2k and now, now –  ladies and gentlemen, I have begun the Yoga class. I thought it would be a doddle but let me tell you right now, IT IS NO SUCH THING.  There’s lots of breathing, stretching, bending all at the same time AND I will have to learn another new language – yoga-speak. I will never remember the names of all the different moves, poses and positions. But I did love doing it. Especially the relaxing meditation at the end of the class. I’m sure all my children will be delighted that in my late 60’s I’m finally going to be cool, calm and collected.    And breathe. . .

 

PS:  The yoga might have been easier had I not tripped over during the second Laban Dance Class and now have a sore wrist and a rather large bruise on my right knee. I must learn not to show off…